Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Springfield, MO

May 2, 2004Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2004, 4:23 PM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 4:23 PM CDT (21:23 UTC)
Expired
May 2, 2004, 5:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 022123
SVRSGF
MOC109-022215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN MISSOURI.

* UNTIL 515 PM CDT.

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF SARCOXIE...OR ABOUT 16 MILES NORTHWEST OF MOUNT
  VERNON...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNT VERNON BY 445 PM CDT.
  NEAR VERONA BY 500 PM CDT.
  NEAR AURORA BY 505 PM CDT.
  NEAR MARIONVILLE BY 510 PM CDT.

THE TOWNS OF RED OAK...LA RUSSELL...STOTTS CITY...HOBERG AND
FREISTATT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 3730 9409 3725 9411 3694 9401 3695 9360
      3723 9383

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 PM CDT, 42 minutes earlier.

Area forecast discussion, May 2, 3:41 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN MAY 2 2004

.DISCUSSION...

AT 20Z...SCATTERED THUNDERSTORMS WERE FOUND ACROSS MUCH OF
MISSOURI...AS THE UPPER COLD POOL/VORT MAX NOSED INTO WESTERN
MISSOURI.  RUC BEST LI VALUES ACROSS THE FORECAST AREA WERE
GENERALLY -1 TO -3.  THIS AREA OF UPPER LEVEL INSTABILITY WILL
GRADUALLY TRANSLATE EASTWARD FOR THE REMAINDER OF THE
AFTERNOON...AND LINGER OVER MY FAR EASTERN COUNTIES DURING THE
EVENING.  SMALL HAIL HAD BEEN REPORTED THE STORMS OVER SOUTHWEST
MISSOURI...HOWEVER STRONG WINDS WERE THE MAIN THREAT...AS DAMAGE WAS
REPORTED IN THE JOPLIN AREA. THIS IS NOT SURPRISING...AS THE KTOP
12Z SOUNDING SHOWED AN INVERTED V-TYPE SOUNDING.  WILL TWEAK GRIDDED
POPS FOR THIS AFTN/EVE WITH CURRENT RADAR TRENDS.  ANY LINGERING
PRECIPITATION SHOULD END THIS EVENING ACROSS SOUTH-CENTRAL
MISSOURI...AS INSTABILITY DECREASES AND SUBSIDENCE BEHIND THE SYSTEM
INCREASES.

TEMPERATURES WILL BE THE MAIN FORECAST CHALLENGE OVERNIGHT. GOOD
RADIATIONAL COOLING IS EXPECTED OVER THE FORECAST AREA...AS HIGH
PRESSURE BUILDS AT THE SURFACE...BRINGING LIGHT WINDS AND CLEARING
SKIES.  LOOKING AT THE NUMERICAL GUIDANCE...MET/MAV/FWC ALL SHOW
LOWS IN THE MIDDLE TO UPPER 30S. PREVIOUS GRIDS HAD A GOOD HANDLE ON
THIS...I ONLY TWEAKED TEMPERATURES DOWN A DEGREE IN MOST SPOTS. WITH
MOST LOCATIONS NOT DROPPING INTO THE LOWER 30S...IT LOOKS LIKE FROST
WILL BE PATCHY LATE TONIGHT...WITH THE GREATEST LIKELIHOOD OF FROST
IN LOW-LYING AREAS.  THEREFORE...DECIDED AGAINST A FROST ADVISORY...BUT
WILL INCLUDE PATCHY FROST WORDING IN THE ZONES.

THE REMAINDER OF THE WEEK LOOKS DRY WITH A NICE WARMING TREND.
NUDGED TEMPERATURES UPWARD A FEW DEGREES BY MID-WEEK...AS HIGHS
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS LOOK TO BE WELL INTO
THE 80S.

&&

.AVIATION...
SCATTERED CONVECTION WILL AFFECT THE FORECAST AREA THROUGH THE
REMAINDER OF THE AFTERNOON...BUT SHOULD COME TO AND END AT THE KJLN
AND KSGF SITES BY 00Z.  CEILINGS WITH THE STORMS ARE GENERALLY 2 TO
3 THOUSAND FEET WITH VISIBILITIES OF 2 TO 3 MILES.  AFTER THE STORMS
PASS...VFR CONDITIONS ARE EXPECTED FOR THE FORESEEABLE FUTURE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 2, 1:00 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 2 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND

  PATCHY FROST TONIGHT

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS
CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH
CENTRAL MISSOURI BY EARLY EVENING.

PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING
AREAS OVERNIGHT.

  DISCUSSION:

COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF
STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS
AFTERNOON.  WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED
RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS
TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT.

ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD
WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL
LEVELS ACROSS THE REGION.  RAINFALL FROM THE STORMS THIS AFTERNOON
IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY.  HOWEVER...IF SEVERE
WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES
TO RELAY INFORMATION.

RUNNELS/WATSON

In the hours before

Local storm report, May 2, 1:50 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SUN MAY 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0143 PM     DOWNBURST        (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
05/02/2004                   JASPER             MO   LAW ENFORCEMENT

            ROOF BLOWN OFF OF HERMAN LUMBER CO. AT 15TH AND
            RANGELINE. SIGN WAS BLOWN DOWN AND CAR WINDOWS BLOWN
            OUT. PEA SIZE HAIL WAS ALSO REPORTED.

0147 PM     DOWNBURST        (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
05/02/2004                   JASPER             MO   BROADCAST MEDIA

            NUMEROUR CAR WINDOWS BLOWN IN AT 15TH STREET WAL-MART.

FEH
Local storm report, May 2, 2:04 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT SUN MAY 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     DIAMOND                 37.00N 94.32W
05/02/2004                   NEWTON             MO   LAW ENFORCEMENT

            TWO TREES BLOWN DOWN. REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 2, 3:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN MAY 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     MC DOWELL               36.82N 93.78W
05/02/2004                   BARRY              MO   EMERGENCY MNGR

            TREES DOWN. REPORTED BY EMERGENCY MNGR.

0238 PM     TSTM WND GST     3 SE PURDY              36.79N 93.88W
05/02/2004  60 MPH           BARRY              MO   PUBLIC

            REPORTED BY PUBLIC.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:46 PM CDTSevere Thunderstorm WarningSGFNewton44 min
May 2, 2:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningSGFStone27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.